Montana, 2017

Hail in Montana, July 22, 2017

July 22, 2017 · NWS GGW · 1 event in 1 county or zone

Weak instability behind a frontal system was just enough to create a lone severe thunderstorm over Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Weak instability behind a frontal system was just enough to create a lone severe thunderstorm over Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 21, 9:12 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 21, 9:12 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1012 PM MDT Fri Jul 21 2017

.SHORT TERM...for northeast Montana...today through Sun...

EVENING UPDATE:
Changes to the forecast were few. Main update was just to the
next couple hours to bring temperatures, dewpoints, and wind in
line with surface observations and RealTime Mesocale
Analysis(RTMA). GAH

PREVIOUS SHORT TERM DISCUSSION:
An upper level low is moving eastward across Alberta and
Saskatchewan today, and northwest flow has returned to most of
the area behind a shortwave trof that passed through this morning.
Gusty northwest winds will lead to continued critical fire
weather conditions through this evening.

High pressure builds over the area Saturday. RH values will have a
modest recovery, especially up north where high temperatures will
generally only be in the low to mid 80s, and a couple of
locations in the far northeast may struggle to reach 80 degrees.
Winds will continue to be an issue Saturday, especially in the
east as the Canadian upper low starts to turn southeast in the
general direction of the Great Lakes. As RH values will continue
to be low in the south and with the strong and gusty winds east,
critical fire weather conditions will persist through some areas
of northeast Montana Saturday. Stronger winds currently look to
remain slightly east of Fort Peck Lake Saturday, so will hold off
any kind of advisory to see if that continues to be the case with
the later model output overnight. Hickford

.LONG TERM...Sun night through Fri...
Saturday night an upper level ridge axis will be positioned over
the Northern Rockies resulting in a dry northwest flow aloft over
Northeast Montana. The ridge will work its way over the local area
Sunday. Increased heights will warm temperatures into the upper
80s to mid 90s.

Sunday night/Monday a stacked, low moves east across the prairie
provinces sending a cold front through the local area. Although,
not certain, this may initiate rain showers and thunderstorms. Due
to continued low RHs, nw wind accompanying the front could bring
about critical fire wx conditions.

Tuesday, another ridge follows in advance of the next chance for a
storm system, which could arrive Tuesday night or Wednesday. The
southwest flow associated with this system taps into the ocean
waters off the coast of California. This additional moisture
could lead to wetting rains for the region through Wednesday
evening, along with thunder.

Models suggest another ridge for Thursday followed by another
front around Friday night for more precipitation.

Used Forecast Builder to update Saturday night through Monday
grids with 12Z Guidance.

Templer

PREVIOUS LONG TERM DISCUSSION:
Synoptic Setup: Long range begins with hot high pressure over the
western half of the CONUS and centered over central Nevada. A
ridge runs north out of this through eastern Wyoming, central
Montana, and southern Alberta. A closed low has moves over British
Columbia and begun to defuse. Farther west another low/trough is
forming south of the Aleutians.

Saturday night through Sunday: As the ridge moves across
conditions will be stable and dry. Meanwhile, the trough will step
off the front range over central Alberta.

Sunday night through Monday night: Trough will begin to spin up a
lo pressure center and latch onto some cooler air from northwest
territories and drag it through the area Sunday evening. The cold
front could spark up a few showers over northeast Montana as it
passes through on Monday morning/afternoon. Afterword max Highs
should be much cooler.

Tuesday through Wednesday night: These periods mark a rebound in
the ridge to the west and increase in temperatures. COnfidence
also begins to drop off from here onward.

Thursday onward: Models become out of phase from this point
onward. flow becomes zonal to southwestern which hints toward a
better chance for rain showers. Confidence is low however.

GAH

&&

.AVIATION...
FLIGHT CAT: VFR.

SYNOPSIS: High Pressure has moved into the area and will keep
conditions dry through the cycle.

WIND: Northwest at less than 10 kts tonight, increasing to 10 to
20 kts sustained gusting to 30 kts Saturday, veering to northeast
and east and calming to less than 10 kts Saturday night.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Dense Smoke Advisory until noon MDT Saturday For Fort Peck Lake
for Garfield.

Red Flag Warning until 9 PM MDT Saturday for MTZ122.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 21, 1:49 PM MST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
249 PM MDT Fri Jul 21 2017

MTZ016>027-059>062-221100-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
249 PM MDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning for low relative humidity and gusty wind is in
effect for today for all of Northeast Montana.

A Lake Wind Advisory is in effect Fort Peck Lake today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds on Saturday may again create critical fire
weather conditions, and a Red Flag Warning for low relative
humidity and gusty wind remains in effect through Saturday for
the southeastern portion of northeast Montana.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 07:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 22, 12:32 AM MST
Where
Sheridan County, 0.83 mi NNW of Outlook
Measured
1 in hail
Reported by
Social Media
Coordinates
48.890, -104.780

Public reported, via social media, quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708591.